Secret Side Effects of Eating Chickpeas, Says Science
Have you ever felt a bit off after eating roasted chickpeas or carrots with a generous dollop of hummus? Well, know that it's very normal to experience some gastrointestinal issues after eating the healthy legume. It's one of the few minor side effects you may experience after eating chickpeas. Here's what to expect, and for even more tips, be sure to read 5 Ways Eating Chickpeas Can Help You Lose Weight, Say Dietitians!
You may become bloated.
Chickpeas, even when cooked, can be very difficult to digest. According to the Cleveland Clinic, legumes (or beans) contain indigestible saccharides (sugars) that can cause uncomfortable bloating due to gas buildup. If your tummy ever became distended after snacking on a bunch of roasted chickpeas, the naturally-occurring sugars in the legume are largely to blame.
Be sure to check out The One Food To Eat for a Flat Belly, Say Dietitians.
They could worsen IBS symptoms.
In addition to these indigestible sugars, chickpeas also contain quite a bit of fiber, which can also cause discomfort in the GI tract. Fiber is also indigestible, and when you consume high fiber foods in large quantities, bloating and gas buildup can occur. For those who have irritable bowel syndrome (IBS), chickpeas can be a cause of GI distress. Consider eating the legume in small quantities if you have an intestinal disorder like IBS.
You may have smelly gas.
Eating too much hummus can make you have bad-smelling gas. This is largely a result of raffinose, which is a sugar (or carbohydrate) that chickpeas contain. Brussels sprouts also contain raffinose, which is why you may also find yourself passing smelly gas after eating them. The human body lacks the enzyme that's responsible for breaking down raffinose, so it moves through the stomach and small intestine undigested. In turn, it goes straight to the large intestine and is broken down by the bacteria that naturally reside in this organ. The end result, in some people, is sulfur-containing gas.
People on certain medications should limit consumption.
Did you know that chickpeas are a healthy source of potassium? While that's a tremendous perk for most people, it can be a bit of a pitfall for those who are on beta-blockers for heart disease management. As Medical News Today reports, beta-blockers can cause your potassium levels to increase, and having excess potassium in the blood can ultimately hurt your kidneys.
If you're on this type of medication, be sure to ask your doctor how much potassium is safe for you to eat each day. Consuming 1/2 cup of chickpeas contains 875 milligrams of potassium, which is 25% of the Daily Value (DV) recommended for a 2,000-calorie diet, according to the USDA.
Get even more healthy tips straight to your inbox by signing up for our newsletter! After, read these next:
- What Happens to Your Body When You Eat Canned Chickpeas
- 25 Healthy Chickpea Recipes That Can Help You Lose Weight
- 7 Creative Ways to Use Chickpea Flour